Utah, 2022Flash Flood and Debris Flow in Utah, July 6, 2022
July 6, 2022 · NWS SLC · 2 events in 1 county or zone
Near the end of the first week of the month, isolated Flash Flooding occurred in central Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Near the end of the first week of the month, isolated Flash Flooding occurred in central Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 6, 2:15 AM MST, 11 hours 35 minutes earlier.
Area forecast discussion, Jul 6, 2:15 AM MST, 11 hours 35 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
315 AM MDT Wed Jul 6 2022
.SYNOPSIS...Lingering tropical moisture will allow for showers and
thunderstorms to develop over east central and northeast Utah this
afternoon, with conditions remaining dry and breezy elsewhere.
Building high pressure will bring a warming and drying trend
beginning Thursday with increasing fire danger.
&&
.SHORT TERM (Through 12Z Friday)...Utah and southwest Wyoming
remain under southerly flow today, sandwiched in between a ridge
to the east and a trough approaching the Pacific Northwest coast.
While western Utah remains dry with some pockets of breezy
conditions, seeing a pocket of deeper moisture over the eastern
third of Utah, with PWs in the 0.8 to 1.0 inch range, around the
90th percentile for this time of year. This influx of moisture
resulted in some afternoon and evening convection yesterday,
primarily focused over southeast Utah, producing isolated flash
flooding.
The Pacific Northwest trough is on track to slide northeast over
the top of the ridge today, shifting the axis east in the process.
The main impact of this over the forecast area will be to give the
flow aloft a more westerly component, allowing drier air to start
to move in from the southwest later today. With drier air
anticipated over southeast Utah, the threat of convection there
will be isolated at best, but the deeper moisture will remain in
place over east central and northeast Utah, allowing that area to
be the focus for convection this afternoon into early this
evening. Given the expected decrease in moisture, overall risk of
flash flooding is a bit less today compared to yesterday but the
highest amount of moisture will be concentrated in areas with some
active burn scars, so considering those to be the greatest threat
areas today. Any storms that develop will also be capable of
producing strong, gusty winds and some small hail.
With high pressure building just east of the area, drying over
Utah and southwest Wyoming is expected to be swift, with PWs
forecast to drop into the 0.2 to 0.5 inch range by Thursday
afternoon, greatly limiting any threat of convection and allowing
temperatures to begin a warming trend. Given the drier conditions
and continued pockets of breezy winds, the potential for critical
fire weather conditions will start to become more widespread by
Thursday afternoon. See the fire weather section of the AFD for
more details.
.LONG TERM (After 12Z Friday)...A building area of high pressure
remains in the forecast late week and into the weekend. Friday is
expected to be the breeziest day out of the bunch with forecast
gusts of 20 to 30 mph across the west desert. Winds are expected to
ease over the weekend as the high settles over the region. A few
ensemble members from both the European and GFS models continue to
suggest about a hundredth of an inch of rainfall across portions of
central or Eastern Utah from Friday through Saturday; this still is
not anything worthy of a chance mention. As early as Sunday
afternoon, some hints of increased moisture are possible in southern
Utah areas. Chances for showers or thunderstorms begin to increase
slightly as the high tracks to the west and allows moisture content
to increase early to mid next week for southern and eastern areas.
Hot and dry conditions are the primary weather headline though.
Temperatures remain forecast above seasonal normals across the
state. Heat Risk begins to increase Friday with the potential for
Heat Advisory headlines given these risks. As a reference, seasonal
normals for SLC are in the low 90s for early July. There is a chance
to break Max Temperature records Saturday with the record high on
Saturday is currently set at 102 (set twice both in 1994 and 1939).
The NBM 4.1 continues to indicate a small area with 80% confidence
of exceeding 100 degrees Saturday while NBM 4.0 shows a <40%
confidence in that same area and around a 20% chance of meeting or
exceeding the record high temperature. Temperature records are not
expected to be exceeded in Cedar City, or in St. George. That said,
a fairly unchanged forecast in the St. George region is forecast
from Saturday through next Wednesday with max temperatures around
105 degrees or above.
&&
.AVIATION...KSLC...VFR conditions remain in the forecast under high
pressure today. Increasing south-southeasterly are forecast this
morning with breezy gusts through mid-afternoon. A slight decrease
in winds are forecast mid afternoon with a shift in wind direction
more out of the south-southwest. Winds will shift to the southeast
at 03Z at light speeds.
.REST OF UTAH AND SOUTHWEST WYOMING...Diurnal wind fluctuations are
forecast today with light wind speeds early this morning forecast to
will increase mid-morning and peak this afternoon. VFR conditions
are anticipated with a chance for a shower and brief MVFR VIS on
station in SW WY this morning. Winds will decrease again this
evening.
&&
.FIRE WEATHER...Tropical moisture remains over eastern Utah this
morning and will remain in place today before a drying trend
commences later this afternoon. While the focus of convection was
more over southeast Utah yesterday, the best coverage today will
shift to east central and northeast Utah. Gusty and erratic winds
will be possible with any storms that develop along with small
hail and periods of heavy rain that could bring isolated flash
flooding, with burn scars as the primary threat. The shifting
position of the ridge will bring drier air in from the southwest
later this afternoon into tomorrow, limiting the threat of
convection after this afternoon. Over western Utah, dry and breezy
conditions will continue over the next several days. This will
result in isolated pockets of critical fire weather conditions
today into tomorrow, with the threat of critical fire weather
conditions potentially becoming more widespread across the state
later in the week with some increase in winds anticipated.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...NDeSmet
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Jul 6, 11:00 AM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1200 PM MDT Wed Jul 6 2022
UTZ113-120-061845-
Wasatch Plateau/Book Cliffs UT-Castle Country UT-
1200 PM MDT Wed Jul 6 2022
...A cluster of strong thunderstorms will impact portions of
northeastern Sanpete...northwestern Emery...western
Carbon...southeastern Wasatch...southwestern Duchesne and
southeastern Utah Counties through 1245 PM MDT...
At 1158 AM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Scofield, or 20 miles northwest of Price, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail along with
heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Helper, Scofield, Colton, Castle Gate, Strawberry Reservoir, Coal
City, Clear Creek, Wattis and Soldier Summit.
This includes the following highways...
US Route 6 between mile markers 201 and 232.
US Route 40 between mile markers 44 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3949 11100 3963 11135 4024 11116 4009 11058
TIME...MOT...LOC 1758Z 206DEG 19KT 3976 11114
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ADDebris Flow, Emery
- When
- July 6, 1:50 PM MST to 2:50 PM MST
- Where
- Emery County, 100.25 mi NE of Pine Creek to 100.72 mi NE of Pine Creek
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 39.462, -111.180
A thunderstorm produced heavy rain over portions of the Trail Mountain Fire burn scar, with a 1-hour Multi-Radar Multi-Sensor rainfall estimate of around 1 inch noted in the immediate vicinity of Crandall Canyon. This resulted in a debris flow that moved through Crandall Canyon, with flash flooding extending downstream through Huntington Creek, as reported by Law Enforcement.
Flash Flood, Emery
- When
- July 6, 5:30 PM MST to 6:30 PM MST
- Where
- Emery County, 4.29 mi ENE of Desert Siding to 3.29 mi ENE of Desert Siding
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Department of Highways
- Coordinates
- 39.130, -110.250
A strong thunderstorm produced heavy rainfall, primarily over the high terrain just east of U.S. Highway 191/U.S. Highway 6 near milepost 292. Radar estimates showed roughly 1 to 2 inches of rain over the course of around an hour to an hour and a half. This resulted in a flow of water, mud and debris, including railroad ties from an adjacent railroad, to flow over the highway in the vicinity of milepost 292. It was later reported that this led to a family's SUV being washed off of the road, and the family required rescue. No injuries were reported.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 6 to 7, 20224 deaths · 3 events
- Tornadoes and Damaging Winds in Ohio, July 6, 20221 death · 2 injured · $3.7 million · EF2 · 24 events
- Excessive Heat and Heat in Texas, July 6 to 31, 202234 injured · 100 events
- Excessive Heat in Oklahoma, July 6 to 8, 202219 injured · 23 events
- Damaging Winds in North Carolina, July 6, 2022$1.0 million · 50 kt wind · 33 events
- Hail and Damaging Winds in Virginia, July 6, 2022$1.3 million · 1 in hail · 7 events
- Damaging Winds in Kentucky, July 6, 2022$58,000 · 50 kt wind · 23 events
- Damaging Winds in Virginia, July 6, 2022$60,000 · 60 kt wind · 21 events
- Damaging Winds in Virginia, July 6, 2022$40,000 · 50 kt wind · 22 events
- Hail and Damaging Winds in North Carolina, July 6, 2022$60,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Kentucky, July 6 to 8, 2022$3,000 · 60 kt wind · 43 events
- Tornadoes and Hail in Colorado, July 6 to 7, 2022EF1 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047833, 1047830.